North Dakota, 2022High Wind in North Dakota, March 24, 2022
March 24, 2022 · NWS BIS · 2 events in 2 counties and zones
An Alberta clipper dropped through the region resulting in high winds developing over far southwest North Dakota. Wind gusts to 61 mph were reported at the Hettinger Airport in Adams County, and gusts to 58 mph were reported at the Tatanka Prairie RAWS in Sioux County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Alberta clipper dropped through the region resulting in high winds developing over far southwest North Dakota. Wind gusts to 61 mph were reported at the Hettinger Airport in Adams County, and gusts to 58 mph were reported at the Tatanka Prairie RAWS in Sioux County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 24, 9:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 24, 9:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1045 AM CDT Thu Mar 24 2022
.UPDATE...
Issued at 1045 AM CDT Thu Mar 24 2022
Surface cold front associated with a clipper system is starting
to push across the CWA. The brunt of the front is still in MT and
Canada, however some showers are starting to develop along this
initial boundary. Have made some adjustments to PoPs based on
latest radar data, overall look for this band of rain to push from
central to east today. Strong winds are still expected today,
although have not increased quite yet. This will come when the
full cold front moves through later this morning through the
afternoon. Will keep the Wind Advisory as is for the time being.
UPDATE Issued at 621 AM CDT Thu Mar 24 2022
No major changes were needed for this update. Just blended in the
latest observations to the going forecast.
&&
.SHORT TERM...(Today and tonight)
Issued at 403 AM CDT Thu Mar 24 2022
Early this morning, low stratus continues to blanket portions of
the James River Valley as mid to high cloud cover increases across
the west.
At the mid to upper levels, a ridge axis will move across the
state today in advance of a progressive shortwave trough. At the
surface, a warm front will also move across the state, bringing
with it well above normal temperatures. Highs will range from the
mid to upper 40s over the Turtle Mountains to the low to mid 60s
across much of the south central and southwest.
A surface low will move from west to east across Saskatchewan and
Manitoba through the day, with a trailing cold front extending to
its southwest. This cold front will follow on the heels of the
warm front, shifting winds to out of the northwest behind it.
Strong winds will be on the increase by late morning/early
afternoon across the west behind the cold front as strong
pressure rises, cold air advection, and steep low level lapse
rates settle in. Looking at the latest forecast soundings,
sustained winds to 35 mph and gusts to 50 mph still seem
reasonable behind the front across much of western and central
North Dakota. Thus, the Wind Advisory still looks to be in good
shape.
While most of the synoptic forcing will stay well north of the
International Border, there should be enough lift along the front
to spark of a few isolated to scattered showers this afternoon and
evening across portions of the central and east. The cold front
will move out by tonight, but strong winds will remain in place
overnight, especially central and east. Expect overnight lows in
the mid 20s to lower 30s.
.LONG TERM...(Friday through Wednesday)
Issued at 403 AM CDT Thu Mar 24 2022
Strong winds will continue through most of the day Friday across
portions of the central and much of the east (the strongest winds
will likely be over the James River Valley). Today's Wind Advisory
will probably need to be expanded through Friday eventually (at
least for some areas across the central and east). Temperatures
will be cooler behind the front, with highs ranging from the lower
30s over the Turtle Mountains to the upper 40s across the
southwest. While we are not currently carrying any precipitation
chances over the area on Friday, it would not be surprising if a
few isolated showers were to develop given cyclonic northwest flow
aloft.
Winds relax on Saturday but cooler temperatures remain in place
with highs mainly in the 30s and 40s. An upper level ridge starts
trying to nudge back in from the west Sunday, promoting a warming
trend into the next work week. Monday looks to be the warmest day
of the long term as the ridge axis moves overhead. Sunday and
Monday should both seem some breezy conditions given persistant
and steady warm air advection.
The next decent chance for some precipitation will move in late
Monday through Wednesday morning. The pattern for the beginning of
next week looks to be a familiar one: split flow with a Clipper
and cold front moving through close to the International Border
(northern stream), and then a deeper low somewhere over the
southern or central Plains (southern stream). Typically, this
means a little rain or snow along and behind a quick moving cold
front with some strong winds behind it. 00z WPC cluster analysis
suggests that timing is likely the highest degree of uncertainty
here. Thus, we are fairly confident that we will see some
precipitation during the Monday evening through Wednesday morning
time frame, but we are not confident in timing/exact locations
yet.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 621 AM CDT Thu Mar 24 2022
VFR conditions are expected through the period. A cold front will
cross the state Thursday afternoon, with strong northwest winds
developing behind it. A few showers may accompany the frontal
passage, but exact location and timing remains uncertain. For now
will continue to use VCSH in the forecast at KBIS and KJMS this
afternoon.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM CDT /2 AM MDT/ Friday for NDZ001-002-
009-010-017>020-031>034-040>045.
Wind Advisory until 7 AM CDT Friday for NDZ003>005-011>013-
021>023-025-035>037-046>048-050-051.
&&
UPDATE...Anglin
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Mar 24, 9:38 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1038 AM CDT Thu Mar 24 2022
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1038 AM CDT Thu Mar 24 2022 /938 AM MDT Thu Mar 24 2022/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect from late this morning through
tonight. See www.weather.gov/bis for more information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong winds will remain possible across portions of the central
and east on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Adams
- When
- March 24, 11:00 AM CST to 7:00 PM CST
- Where
- Adams forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Hettinger ASOS reported wind gusts to 61 mph.
High Wind, Sioux
- When
- March 24, 11:00 AM CST to 7:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
Tatanka Prairie RAWS reported wind gusts to 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Florida, March 24, 2022$2.4 million · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 24, 20224 events
- Flash Flood and Heavy Rain in Virginia, March 24 to 25, 20223 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 24, 20222 events
- Blizzard in Alaska, March 24, 20222 events
- Wildfire in Texas, March 24 to 28, 20222 events
- High Wind in South Dakota, March 24, 202256 kt wind · 1 event
- Wildfire in Texas, March 24 to 28, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013865, 1013867.